MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #3 CR INSERT 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #3 CR INSERT 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5530-P-309
Medical Device Problem Codes Degraded (1153); Unstable (1667)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 09/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Revision triathlon insert implanted 2007.Surgeon stated patient presented with instability he removed original insert and replaced with a triathlon cs 14mm insert.
 
Additional Manufacturer Narrative
Reported event: an event regarding instability and damage involving a triathlon insert was reported.The event was confirmed only for damage based on inspection.Method & results: product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2021.This inspection indicated the returned tibial insert is shown in figures 1-8.Backside impressions were observed on the distal surface of insert which are consistent with contact against the tibial base plate (figure2).Damage was observed on the articulating surface of the insert (figures 3 and 5) which is consistent with contact against the femoral component.The damage present on the articulating surface is consistent with burnishing and scratching (figures 4 and 6); these are common damage modes of uhmwpe (reference 1).Yellow discoloration consistent with absorption of synovial fluid was observed (reference 2).Damage consistent with material loss due to delamination was observed on the posterior aspect of the medial condyle (figure8).Dimensional inspection: not performed as the dimensional aspects are not in question.Functional inspection: not performed as the functional aspects are not in question.Material analysis: the damage on the articulating surface of the insert was consistent with burnishing and scratching; which are common damage modes of uhmwpe.Damage consistent with material loss due to delamination was observed on the posterior aspect of the medial condyle.Yellow discoloration consistent with synovial fluid absorption was observed on the tibial insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate (b)(4) devices were manufactured and accepted into final stock on 20 june 2007 with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that triathlon insert was revised due to instability.The event was confirmed only for damage based on inspection.Material analysis: the damage on the articulating surface of the insert was consistent with burnishing and scratching; which are common damage modes of uhmwpe.Damage consistent with material loss due to delamination was observed on the posterior aspect of the medial condyle.Yellow discoloration consistent with synovial fluid absorption was observed on the tibial insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined the exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON #3 CR INSERT 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10654375
Report Number0002249697-2020-02075
Device Sequence Number14239371
Product Code MBH
UDI-Device Identifier07613327041712
UDI-Public07613327041712
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2012
Device Model Number5530-P-309
Device Catalogue Number5530P309
Device Lot NumberLAT111
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/14/2020
Supplement Date Received by Manufacturer02/09/2021
Initial Report FDA Received Date10/09/2020
Supplement Report FDA Received Date03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;